Tacrolimus is a cornerstone immunosuppressant with high efficacy in preventing graft rejection in liver recipients. However, neurotoxic side effects such as posterior reversible encephalopathy syndrome (PRES) may occur. Patients often exhibit seizures, encephalopathy, headache, and hypertension. This case describes a 68-year-old female who received deceased donor liver transplantation and was started on an immunosuppressive regiment of tacrolimus which was adjusted to therapeutic trough. Graft function was preserved throughout post-operative course. The patient experienced a prolonged intubation period complicated by failed spontaneous breathing tests until post-operative day (POD) 8. From POD 8–16, the patient experienced dysphagia. From POD 13–16, the patient exhibited altered mental status and dysarthria. Throughout presentation of these symptoms, the patient had no radiographic findings, lab findings, or hypertension. On POD 15, tacrolimus was discontinued in favor of cyclosporine. By POD 17, the patient experienced complete resolution of her encephalopathy, dysphagia, and dysarthria. The patient was discharged on POD 24. This is the first known case of dysphagia and dysarthria as major presenting symptoms of tacrolimus toxicity. Discontinuing tacrolimus in favor of cyclosporine can successfully resolve a constellation of neurotoxic symptoms that do not fit a classic picture of PRES.
|Idioma original||English (US)|
|Número de páginas||5|
|Publicación||Transplant Research and Risk Management|
|Estado||Published - 2022|
ASJC Scopus subject areas
- Statistics, Probability and Uncertainty